Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 48, NWS Des Moines, IA

April 23, 20225 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 23, 2022, 6:16 PM CDT for 5 counties in Iowa. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2022, 6:16 PM CDT (23:16 UTC)
Expired
Apr 23, 2022, 7:15 PM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Winnebago County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 147 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:17 PM CDTTSTM WND DMG5 Ne Dakota City, IACORRECTED FOR DATE. DELAYED REPORT. POWER OUTAGE, BRANCHES DOWN, GREENHOUSE WINDOWS BLOWN OUT. TIME ESTIMATED BY RADAR.
Apr 23, 6:55 PM CDTTSTM WND GST 592 Sse Forest City, IAAWOS REPORT OF 59 MPH WIND GUST.
Apr 23, 6:57 PM CDTTSTM WND DMG1 W Leland, IAFARM IMPLEMENT GARAGE DESTROYED. REPORT FROM KIMT TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 463 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-785 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
463 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS53 KDMX 232316
SVRDMX
IAC081-091-109-189-197-240015-
/O.NEW.KDMX.SV.W.0048.220423T2316Z-220424T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
616 PM CDT Sat Apr 23 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Wright County in north central Iowa...
  Eastern Kossuth County in north central Iowa...
  Hancock County in north central Iowa...
  Eastern Humboldt County in north central Iowa...
  Winnebago County in north central Iowa...

* Until 715 PM CDT.

* At 616 PM CDT, severe thunderstorms were located along a line
  extending from near Wells to 7 miles northwest of Eagle Grove,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Forest City, Garner, Lake Mills, Britt, Eagle Lake, Rice Lake,
  Buffalo Center, Kanawha, Klemme, Thompson, Titonka, Wesley,
  Corwith, Leland, Lu Verne, Crystal Lake, Renwick, Woden, Rake and
  Goodell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 9350 4290 9351 4290 9379 4266 9420
      4350 9400 4350 9350
TIME...MOT...LOC 2316Z 225DEG 33KT 4368 9380 4275 9401 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Small
2 follow-up statements
501 
WWUS53 KDMX 232337
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
637 PM CDT Sat Apr 23 2022

IAC091-232347-
/O.CAN.KDMX.SV.W.0048.000000T0000Z-220424T0015Z/
Humboldt IA-
637 PM CDT Sat Apr 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUMBOLDT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

LAT...LON 4297 9350 4290 9351 4290 9379 4289 9394
      4302 9404 4350 9394 4350 9350
TIME...MOT...LOC 2337Z 230DEG 38KT 4381 9361 4289 9377 

$$

IAC081-109-189-197-240015-
/O.CON.KDMX.SV.W.0048.000000T0000Z-220424T0015Z/
Wright IA-Kossuth IA-Hancock IA-Winnebago IA-
637 PM CDT Sat Apr 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN WRIGHT...EAST CENTRAL KOSSUTH...HANCOCK AND
WINNEBAGO COUNTIES...

At 637 PM CDT, severe thunderstorms were located along a line
extending from near Freeborn to 8 miles west of Belmond, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Forest City, Garner, Lake Mills, Britt, Eagle Lake, Rice Lake,
Buffalo Center, Kanawha, Klemme, Thompson, Wesley, Corwith, Leland,
Crystal Lake, Woden, Rake, Goodell, Duncan, Scarville and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 9350 4290 9351 4290 9379 4289 9394
      4302 9404 4350 9394 4350 9350
TIME...MOT...LOC 2337Z 230DEG 38KT 4381 9361 4289 9377 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Small
274 
WWUS53 KDMX 240003
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
703 PM CDT Sat Apr 23 2022

IAC109-240012-
/O.CAN.KDMX.SV.W.0048.000000T0000Z-220424T0015Z/
Kossuth IA-
703 PM CDT Sat Apr 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KOSSUTH COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

LAT...LON 4297 9350 4290 9351 4291 9363 4314 9365
      4334 9382 4350 9382 4350 9350
TIME...MOT...LOC 0002Z 259DEG 29KT 4349 9337 4297 9345 

$$

IAC081-189-197-240015-
/O.CON.KDMX.SV.W.0048.000000T0000Z-220424T0015Z/
Wright IA-Hancock IA-Winnebago IA-
703 PM CDT Sat Apr 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN WRIGHT...EASTERN HANCOCK AND WINNEBAGO COUNTIES...

At 702 PM CDT, severe thunderstorms were located along a line
extending from near Twin Lakes to 11 miles south of Clear Lake,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. Also, at 655 pm a 59 mph wind gust was 
         observed at the Forest City Airport.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Forest City, Garner, Lake Mills, Rice Lake, Klemme, Thompson, Leland,
Goodell, Scarville, Miller, Hayfield, Pilot Knob State Park, Lake
Mills Municipal Airport, Forest City Municipal Airport, Hogsback
Wildlife Area and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 9350 4290 9351 4291 9363 4314 9365
      4334 9382 4350 9382 4350 9350
TIME...MOT...LOC 0002Z 259DEG 29KT 4349 9337 4297 9345 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:37 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 23, 3:37 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
337 PM CDT Sat Apr 23 2022

.DISCUSSION.../Tonight through Saturday/
Issued at 337 PM CDT Sat Apr 23 2022

Key Messages:

-Strong winds and scattered severe storms late afternoon into the
 evening hours.
-Quiet and cooler into Sunday and early next week.
-Increasing threat of precipitation by late in the work week.

Impressive non-severe high wind event ongoing over western Iowa this
afternoon with numerous gusts of 50kts+ and sustained winds of 40
mph or more. Have had several incidents of higher profile vehicles
blown over on Interstate 80 in the west and the threat will persist
a few more hours as deep mixing of high velocities continues.  The
HWW was expanded to include another row of counties in the northwest
with a peak wind of 65 mph at EST in the past hour.  CAMS have
convective initiation with the next hour or so as cap continues to
weaken. Forward motion should be remains quick at 50kts+ given the
strong wind fields aloft with damaging winds the primary threat.
There has been some recent trends in the CAMS for a slightly higher
threat of tornadoes as a few discrete cells form and persist for a
longer period prior to becoming a linear system. Once linear, shear
vectors would be mostly be parallel with an north-south line but any
segment that could become more west-northwest to east southeast
oriented would be much more orthogonal and capable of a QLCS type
tornado. The bulk of the action is likely within the first 3
hours or so with the cold pool eventually dominating and overall
intensity dropping with mostly heavy rain and gusty winds by mid
evening onward. The activity exits to the east later overnight
with a cooler and drier airmass entering the state.

Rather strong subsidence is expected across much of the Iowa on
Sunday with mostly sunny skies central and south along breezy
conditions are expected to persist.  Some clouds do affect the north
during the day along the southern edge of the deformation area but
with little threat of precipitation.  The cool and dry conditions
are expected into early next week with the upper trof making only
slow progress into early Tuesday.  Warm advection does finally take
hold by Tuesday night and persist into Wednesday ahead of a
shortwave crossing the Rockies.  Scattered convection remains
possible into late Wednesday night/Thursday in low level moisture
axis as forcing arrives with this wave across the state. A more
robust system passes into the Midwest by the end of the period with
a better threat of precipitation and storms although plenty of time
for the situation to change between now and then.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1245 PM CDT Sat Apr 23 2022

Strong south surface winds are expected this afternoon and evening
before some gradual weakening overnight. Otherwise, mostly VFR
ceilings this afternoon with thunderstorms developing along a
boundary by mid to late afternoon. This convection progresses east
into the evening with clearing behind. Winds veer toward the
southwest by the end of the period with mostly VFR conditions
overnight into Sunday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ005>007-016-017-
024>028-035>039-046>050-058>062-071>075-081>086-092>097.

High Wind Warning until 7 PM CDT this evening for IAZ004-015-023-
033-034-044-045-057-070.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Apr 23, 2:17 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
217 PM CDT Sat Apr 23 2022

IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-
081>086-092>097-241930-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
217 PM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A wind advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Additional thunderstorm development is expected this afternoon
with a slight risk for severe storms across much of the area
through the evening. Damaging winds will be the main threat this
afternoon and evening, but large hail could be possible with
initial storms. The overall risk for tornadoes is low but cannot
be completely ruled out.

Areas that experienced heavy rainfall on Friday will be at a
slight risk for flooding with additional rainfall today due to
the saturated soils.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible later this week but are
currently expected to remain sub-severe.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

IAZ004-015-023-033-034-044-045-057-070-241930-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Cass-
217 PM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A high wind warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Additional thunderstorm development is expected this afternoon
with a slight risk for severe storms across much of the area
through the evening. Damaging winds will be the main threat this
afternoon and evening, but large hail could be possible with
initial storms. The overall risk for tornadoes is low but cannot
be completely ruled out.

Areas that experienced heavy rainfall on Friday will be at a
slight risk for flooding with additional rainfall today due to
the saturated soils.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible later this week but are
currently expected to remain sub-severe.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

In the hours before

Local storm report, Apr 23, 5:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     STUART                  41.50N 94.32W
04/23/2022  E70 MPH          ADAIR              IA   FIRE DEPT/RESCUE

            STUART FIRE REPORT OF 60-70 MPH WIND GUSTS
            WITH EXTREME HEAVY RAINFALL AND PEA-SIZED
            HAIL.

&&

VIKEN
Local storm report, Apr 23, 5:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 S MENLO               41.50N 94.40W
04/23/2022  E70 MPH          ADAIR              IA   TRAINED SPOTTER

            SPOTTER REPORT OF 60-70 MPH WIND NEAR MENLO
            AND I80.

&&

VIKEN
Local storm report, Apr 23, 5:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     1 SW WIOTA              41.39N 94.91W
04/23/2022  E60 MPH          CASS               IA   EMERGENCY MNGR

            ESTIMATE 60MPH WINDS, ZERO VISIBILITY VIA
            EM.

&&

VIKEN
Local storm report, Apr 23, 6:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     DEXTER                  41.52N 94.23W
04/23/2022  E70 MPH          DALLAS             IA   EMERGENCY MNGR

            70 MPH WIND GUST ESTIMATE.

&&

VIKEN
Local storm report, Apr 23, 6:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     3 WSW PERRY             41.83N 94.16W
04/23/2022  M58 MPH          DALLAS             IA   AWOS

            AWOS REPORT OF 58 MPH.

&&

VIKEN
Local storm report, Apr 23, 6:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     1 WNW CALLENDER         42.37N 94.32W
04/23/2022                   WEBSTER            IA   PUBLIC

            DEBRIS ON FAIRBANKS AVE.

&&

AJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:36 AM CDTSevere Thunderstorm WarningDMXCrawford39 min
Apr 23, 5:57 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass33 min
Apr 23, 6:54 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie33 min
Apr 23, 7:41 AM CDTSpecial Weather StatementDMXBoone, Dallas, Madison64 min
Apr 23, 8:10 AM CDTSpecial Weather StatementDMXHardin, Jasper, Marshall, Polk, Story50 min
Apr 23, 8:26 AM CDTSpecial Weather StatementDMXFranklin, Hamilton34 min
Apr 23, 10:41 AM CDTHigh Wind WarningDMXAudubon, Calhoun, Carroll, Cass, Crawford, Emmet and 3 more8 hr
Apr 23, 4:55 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass35 min
Apr 23, 5:04 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Taylor, Union41 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Calhoun, Carroll, Cass, Greene and 2 more58 min
Apr 23, 5:20 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Webster and 2 more55 min
Apr 23, 5:24 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Dallas, Guthrie, Madison36 min
Apr 23, 5:48 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Boone, Dallas, Guthrie, Madison27 min
Apr 23, 5:56 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Hamilton, Humboldt and 2 more64 min
Apr 23, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Dallas, Madison, Polk, Story, Warren38 min
Apr 23, 6:22 PM CDTTornado WarningDMXPolk23 min
Apr 23, 6:22 PM CDTTornado WarningDMXHancock, Humboldt, Kossuth, Wright23 min
Apr 23, 6:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Hardin, Jasper, Marshall, Polk, Story and 1 more44 min
Apr 23, 6:34 PM CDTTornado WarningDMXBoone, Story26 min
Apr 23, 6:41 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Clarke, Madison, Ringgold, Taylor and 1 more49 min
Apr 23, 6:49 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.